Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 99, NWS JSJ

October 29, 2024

NWS JSJ issued this flash flood warning at Oct 29, 2024, 1:27 PM CDT. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 29, 2024, 1:27 PM CDT (18:27 UTC)
Expired
Oct 29, 2024, 4:12 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 103 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 29, 1:43 PM CDTFLOODHormigueros, PRBroadcast media shared a photo on social media showing that Cll Monserrate in Hormigueros was flooded. However, cars were still able to pass through, albeit with difficulty.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

348 
WGCA52 TJSJ 291827
FFWSJU
PRC023-067-079-093-121-125-153-292130-
/O.NEW.TJSJ.FF.W.0099.241029T1827Z-241029T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
227 PM AST Tue Oct 29 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Cabo Rojo, Hormigueros, Lajas, Maricao, Sabana Grande, San German, 
  and Yauco in Puerto Rico.

* Until 530 PM AST.

* At 227 PM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 3 inches are 
  possible in the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1815 6716 1816 6713 1815 6709 1821 6697
      1817 6683 1813 6680 1795 6685 1800 6686
      1802 6688 1803 6695 1795 6698 1795 6699
      1798 6702 1795 6719 1793 6718 1795 6721
      1799 6721 1801 6717 1804 6721 1817 6718

FLASH FLOOD...RADAR INDICATED

$$

CVB
1 follow-up statement
653 
WGCA72 TJSJ 292112
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
512 PM AST Tue Oct 29 2024

PRC023-067-079-093-121-125-153-292122-
/O.CAN.TJSJ.FF.W.0099.000000T0000Z-241029T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabo Rojo PR-Hormigueros PR-Lajas PR-Maricao PR-Sabana Grande PR-
San German PR-Yauco PR-
512 PM AST Tue Oct 29 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CABO ROJO, HORMIGUEROS, 
LAJAS, MARICAO, SABANA GRANDE, SAN GERMAN AND YAUCO COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 1815 6716 1816 6713 1815 6709 1821 6697
      1817 6683 1813 6680 1795 6685 1800 6686
      1802 6688 1803 6695 1795 6698 1795 6699
      1798 6702 1795 6719 1793 6718 1795 6721
      1799 6721 1801 6717 1804 6721 1817 6718

$$

WS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 29, 3:42 AM CDT, 9 hours 45 minutes earlier.

Area forecast discussion, Oct 29, 3:42 AM CDT, 9 hours 45 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
442 AM AST Tue Oct 29 2024

.SYNOPSIS...

A gradual transition into a wetter and more unstable weather
pattern is expected over the next few days, particularly between
late Wednesday into Thursday. Several features will combine to
maintain this weather pattern over the next 4-7 days, including
the proximity of a tropical disturbance by early next week.
Extremely hazardous marine and coastal conditions are also
anticipated from Thursday through the weekend. Please continue to
monitor the forecast as this event unfolds.

&&

.SHORT TERM...Today through Thursday...

A broad surface high-pressure building over the western Atlantic is
promoting moderate to fresh east-to-northeast winds across the
northeastern Caribbean. Under these northeasterly steering winds, a
meandering frontal boundary to our north will move over the islands
today through early Wednesday. As shower and cloud coverage
increases over the islands, daytime temperatures will decrease by a
few degrees across Puerto Rico and the U.S. Virgin Islands.
Furthermore, another front will arrive across the area on Thursday
as the surface high centers near Bermuda. Therefore, a wetter
pattern is expected to unfold across the area, with showers and
thunderstorms increasing in areal coverage. In addition, a polar
trough is forecast to move over the region by Thursday, providing
more instability and favorable conditions for thunderstorm
development. Meanwhile, over the southwestern Caribbean Sea, a broad
area of low pressure is forecast to develop, and this will continue
to promote the pooling of tropical moisture under southerly winds
across the Caribbean. Urban and small stream flooding is expected
each day across the islands, with localized flash flooding and
mudslides in areas of steep terrain.

Tightening of the local pressure gradient and a shearline associated
with the front on Thursday will increase winds between 20 and 25
knots or higher across the Atlantic waters. Therefore, breezy to
windy conditions are possible along the Atlantic coastal
municipalities of Puerto Rico and across the northern U.S. Virgin
Islands.

&&

.LONG TERM...Friday through Tuesday...

The most recent guidance continues to suggest a deep mid-to
upper-level trough across the forecast area by the end of the
workweek. This weather feature will create favorable conditions
for thunderstorm development. A broad area of low pressure at the
surface is expected to develop under the influence of the trough,
and a southerly wind flow is expected to prevail from Friday
onwards. This pattern usually favors the pooling of tropical
moisture over the islands.

A wet and unstable period could unfold during the end of the
month/beginning of November as the National Hurricane Center is
monitoring an area of low pressure that is likely to develop over
the southwestern Caribbean Sea. They anticipate a gradual
development late this week or over the weekend as the system
begins to drift northward or northeastward and potentially
approach the forecast area. This area of low pressure continues to
have a 40 percent chance of development in the next 7 days.
However, it is far in the forecast, and we encourage people to
stay informed with each update.

In the long term, we anticipate temperatures below 90 degrees across
most areas as the cloudiness increases over the region.

&&

.AVIATION...
(06Z TAFS)

Mainly VFR conds expected early in the forecast cycle. SHRA/TSRA are
expected to increase aft 29/12z across the northern and eastern
terminals of the islands as a frontal system over the Atlantic
waters approach the area. Tempo MVFR to brief IFR conds and mtn tops
obscd are possible from around 29/16z onwards. Winds will prevail
from the ENE at 12-17 kt with sea breeze variations across the
southern coast of PR. Stronger gusts and lower CIGS due to FROPA aft
29/20z.

&&

.MARINE...

Moderate to fresh easterly winds will prevail through Wednesday. A
broad surface high pressure building over the western Atlantic will
yield moderate to locally strong, northeasterly winds today, pushing
the remnants of a front across the local area through midweek. An
increase in shower and thunderstorm activity is also expected across
the regional waters and passages through the rest of the workweek
into the weekend.

&&

.BEACH FORECAST...

A northerly swell will continue across the Atlantic waters and
passages today. There is a high risk of rip currents for
northwestern to eastern beaches of Puerto Rico. Thunderstorms with
occasional lightning strikes are expected this afternoon. Across
the USVI and Culebra, a moderate risk of rip currents continues.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through this afternoon for Prz005-002-005-
008-012.

VI...None.
AM...None.
&&

SHORT TERM/AVIATION...DSR
LONG TERM/MARINE/BEACH FORECAST...MMC
Hazardous weather outlook, Oct 29, 8:33 AM CDT, 4 hours 54 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
544 AM AST martes 29 de octubre de 2024

AMZ711>745-PRZ001>013-300945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
544 AM AST martes 29 de octubre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche
.Rayos...Tormentas eléctricas aisladas posibles a través de los
sectores del interior desde el este hasta el oeste de Puerto Rico.
Esté atento a las  tormentas eléctricas en su área y esté preparado
para buscar refugio.

.Lluvia Excesiva...Inundaciones en áreas urbanas, carreteras,
riachuelos y lavados.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando está al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.Viento...Condiciones de brisa fuerte a través del noroeste de
Puerto Rico.  Los artículos no asegurados podrían salir volando.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas del Atlántico y sectores de los
pasajes locales.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente a través de las
playas del norte de Puerto Rico.

.DÍAS DOS A SIETE...miércoles a lunes
Se espera que los remanentes de un frente se muevan a través de la
región hasta mediados de la semana.  El riesgo alto de corrientes
marinas continuará hasta el final de la semana.  Los aguaceros y las
tormentas eléctricas aumentarán el riesgo de inundaciones hasta el
fin de semana.  Se esperan oleaje picado y peligroso a través de las
aguas del Atlántico durante la segunda parte de la semana laboral.
Se esperan condiciones de brisa a ventosas el jueves.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-300945-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
544 AM AST martes 29 de octubre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche
.Rayos...Las tormentas eléctricas aisladas son posibles a través de
las Islas Vírgenes Estadounidenses y aguas cercanas.  Esté atento a
las  tormentas eléctricas en su área y esté preparado para buscar
refugio.

.Calor Excesivo...Este nivel de calor afecta principalmente a
aquellos individuos extremadamente sensibles al calor, especialmente
cuando está al aire libre sin enfriamiento efectivo y/o hidratación
adecuada.

.Condiciones Marítimas...Las embarcaciones pequeñas deben ejercer
precaución a través de las aguas del Atlántico y sectores de los
pasajes locales.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas particularmente a través de todas
las playas expuestas del norte de las islas.

.DÍAS DOS A SIETE...miércoles a lunes
Se espera que los remanentes de un frente se muevan a través de la
región hasta mediados de la semana.  El riesgo alto de corrientes
marinas continuará hasta el final de la semana.  Los aguaceros y las
tormentas eléctricas aumentarán el riesgo de inundaciones hasta el
fin de semana.  Se esperan oleaje picado y peligroso a través de las
aguas del Atlántico durante la segunda parte de la semana laboral.
Se esperan condiciones de brisa a ventosas el jueves.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...
Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:34 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 29, 11:58 AM CDTAreal Flood AdvisoryJSJ89 min
Oct 29, 12:02 PM CDTAreal Flood AdvisoryJSJ4 hr
Oct 29, 3:45 PM CDTSmall Craft AdvisoryJSJ6 days

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.